A Food and Drug Administration (FDA) survey has found that many people are ill informed about the usage of over-the-counter medication, such as painkillers, resulting in limited and patchy drug safety.
The FDA said 18.1 percent of those polled did not know the difference between medicines that treat varying kinds of pain.
The drug agency warned that some painkillers can cause stomach irritation, which could exacerbate people’s symptoms.
“There are two kinds of painkillers: nonsteroidal anti-inflammatory drugs [NSAIDs] and acetaminophen. If you take the former for stomachache, it would make it worse because a major adverse effect of NSAIDs are stomach ulcers or, at worst, gastric hemorrhage,” Taipei Pharmacist Association executive director Shen Tsai-ying (沈采穎) said.
Only 4.3 percent of respondents said they would read the instruction on the drug label when taking cough syrup, according to the survey. More than 30 percent said they usually drank half a bottle of cough syrup in one take, while 15 percent would swallow the entire contents.
Nearly half of those thinking the whole bottle of cough syrup should be taken are aged 50 and above, said the FDA, urging people to pay extra attention to how the elderly in the family are taking medications.
Some cough syrups contain caffeine or codeine, a member of the opiate family of drugs, and can thereby cause addiction if taken regularly, the agency said.